Texas, 2007

Hail and Damaging Wind in Texas, April 13, 2007

April 13, 2007 · NWS LUB · 7 events in 7 counties and zones

A potent upper level storm system passed over west Texas on the 13th and resulted in strong westerly gradient winds and a few severe thunderstorms. A line of strong to severe storms swept eastward over the region in advance of a dryline early in the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper level storm system passed over west Texas on the 13th and resulted in strong westerly gradient winds and a few severe thunderstorms. A line of strong to severe storms swept eastward over the region in advance of a dryline early in the day. A few storms became severe and produced large hail in Lubbock and Stonewall Counties. The squall line was followed by increasing westerly gradient winds and areas of blowing dust. By early evening, high-based showers and thunderstorms under the upper level cold pool generated at least one isolated severe wind gust in southeastern Hockley County. No damage was reported throughout the event.

Severe westerly gradient winds that were recorded by the Texas Tech University West Texas Mesonet were as follows: 61 mph at Denver City (Yoakum County), 58 mph at Guthrie (King County), 58 mph at Post (Garza County), and 58 mph at Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 6:30 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 13, 6:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
730 AM CDT FRI APR 13 2007

.UPDATE...
UPDATED ZONE PACKAGE OUT REMOVING THE SVR TSTM WATCH BOX. STILL
SIGNIFICANT ENERGY MOVING TOWARDS WEST TEXAS FROM SOUTHERN ARIZONA
SO STILL CANT RULE OUT ANOTHER BOX LATER THIS MORNING FOR SOME
ADDITIONAL ELEVATED HAIL PRODUCING THUNDERSTORMS.

HAVE ALSO MADE SOME MODIFICATIONS TO HIGH TEMPERATURES FOR TODAY.
LOW CLOUDS LIKELY TO REMAIN IN PLACE AND EASTERLY UPSLOPE FLOW ACROSS
THE NORTHERN CWA SO HAVE DECREASED HIGHS FOR THIS AREA. STILL SOME
CONCERN ON HOW STRONG THE NORTHERLY WINDS WILL BE WHEN THE COLD
FRONT SWEEPS SOUTHWARD LATER THIS AFTERNOON INTO THIS EVENING IN
THE WAKE OF THE UPPER LEVEL LOW. LATER SHIFTS WILL NEED TO WATCH
THIS FAIRLY CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        45  30  58  32  68 /  60  20  10   0  10
TULIA         46  30  58  30  68 /  50  20  10   0   0
PLAINVIEW     51  31  58  36  68 /  40  20  10   0   0
LEVELLAND     62  33  59  39  70 /  20  10   0   0   0
LUBBOCK       61  32  59  38  69 /  30  10   0   0   0
BROWNFIELD    64  33  60  38  71 /  10  10   0   0   0
CHILDRESS     51  37  58  38  71 /  60  30  10   0   0
SPUR          69  35  60  37  72 /  30  10  10   0   0
ASPERMONT     75  38  59  36  73 /  40  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ033>044.

&&

23/18
Hazardous weather outlook, Apr 13, 4:27 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CDT FRI APR 13 2007

TXZ021>044-141030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
527 AM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA THIS MORNING. THE PRIMARY RISK WITH THE THUNDERSTORMS
WILL BE LARGE HAIL. AS A POTENT STORM SYSTEM APPROACHES FROM THE
WEST...A SURFACE LOW WILL SLIDE EAST ACROSS THE SOUTH
PLAINS...BRINGING WITH IT THE RISK OF SEVERE THUNDERSTORMS. THE
THREAT FOR SEVERE THUNDERSTORMS MAY LINGER ACROSS ROLLING PLAINS
UNTIL MIDDAY OR SLIGHT THEREAFTER BEFORE MOVING EAST OF THE AREA
ENTIRELY.

NON PRECIPITATION

WESTERLY WINDS OF 25 TO 25 MPH WITH WIND GUSTS AS HIGH AS 55 MPH
WILL BE POSSIBLE ACROSS THE SOUTHERN SOUTH AND ROLLING PLAINS.
A WIND ADVISORY IS IN EFFECT FROM NOON TO 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN
SOUTH PLAINS WILL DROP ENOUGH TO PRODUCE A LIGHT FREEZE SUNDAY MORNING.

ANOTHER STORM SYSTEM WILL MOVE ACROSS WEST TEXAS ON MONDAY. THIS
SYSTEM WILL PRODUCE WESTERLY WINDS THAT MAY REACH ADVISORY OR
WARNING CRITERIA. RED FLAG CONDITIONS MAY ALSO BE MET IF GULF OF
MEXICO MOISTURE DOES NOT RETURN.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE REQUIRED THIS MORNING AND POSSIBLY INTO
THE EARLY AFTERNOON.

In the hours before

Special weather statement, Apr 13, 4:00 AM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CDT FRI APR 13 2007

TXZ032-131030-
COTTLE TX-
500 AM CDT FRI APR 13 2007

...STRONG THUNDERSTORM ACROSS COTTLE COUNTY...

AT 455 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF PADUCAH...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 13, 4:38 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
538 AM CDT FRI APR 13 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             TULIA                   34.54N 101.77W
04/12/2007  E1.00 INCH       SWISHER            TX   STORM CHASER

            REPORT RELAYED BY WFO AMARILLO

0642 PM     HAIL             10 NE TULIA             34.64N 101.65W
04/12/2007  E1.00 INCH       SWISHER            TX   LAW ENFORCEMENT

0728 PM     HAIL             12 SE TULIA             34.41N 101.62W
04/12/2007  E0.75 INCH       SWISHER            TX   BROADCAST MEDIA

            KCBD REPORTED 3/4 INCH HAIL AT THE INTERSECTION OF
            HIGHWAY 86 AND FM 2301.

0950 PM     TSTM WND GST     2 WSW TURKEY            34.38N 100.93W
04/12/2007  M61 MPH          HALL               TX   MESONET

            TEXAS TECH UNIVERSITY WEST TEXAS MESONET

0959 PM     HAIL             FLOYDADA                33.98N 101.34W
04/12/2007  E0.75 INCH       FLOYD              TX   FIRE DEPT/RESCUE

            EVENT DURATION FROM 959P TO 1003P

0104 AM     HAIL             2 NE PLAINVIEW          34.21N 101.70W
04/13/2007  E0.88 INCH       HALE               TX   LAW ENFORCEMENT

            NICKEL SIZE HAIL FROM EASTERN SIDE OF PLAINVIEW TO SETH
            WARD

&&

MM

The radar

The Lubbock radar (KLBB), 18 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lubbock

When
April 13, 9:25 AM CST to 9:31 AM CST
Where
Lubbock County, 6 mi SW of Lubbock to Lubbock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.519, -101.924

Multiple reports of hail were received across the city around 09:30 CST. Most reports indicated that the hail remained small, generally around one half inch in diameter. A Texas Tech University West Texas Mesonet meteorologist reported penny size hail near the intersection of Spur 327 and Loop 289 in southwest Lubbock.

High Wind, Yoakum

When
April 13, 11:10 AM CST to 3:00 PM CST
Where
Yoakum forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Severe peak wind gusts measured by the Texas Tech University West Texas Mesonet include: 61 mph at Denver City (Yoakum County), 58 mph at Guthrie (King County), 58 mph at Post (Garza County), and 58 mph at Tahoka (Lynn County).

High Wind, Lynn

When
April 13, 11:10 AM CST to 3:00 PM CST
Where
Lynn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Severe peak wind gusts measured by the Texas Tech University West Texas Mesonet include: 61 mph at Denver City (Yoakum County), 58 mph at Guthrie (King County), 58 mph at Post (Garza County), and 58 mph at Tahoka (Lynn County).

High Wind, King

When
April 13, 11:10 AM CST to 3:00 PM CST
Where
King forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Severe peak wind gusts measured by the Texas Tech University West Texas Mesonet include: 61 mph at Denver City (Yoakum County), 58 mph at Guthrie (King County), 58 mph at Post (Garza County), and 58 mph at Tahoka (Lynn County).

High Wind, Garza

When
April 13, 11:10 AM CST to 3:00 PM CST
Where
Garza forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Severe peak wind gusts measured by the Texas Tech University West Texas Mesonet include: 61 mph at Denver City (Yoakum County), 58 mph at Guthrie (King County), 58 mph at Post (Garza County), and 58 mph at Tahoka (Lynn County).

Hail, Stonewall

When
April 13, 12:23 PM CST to 12:25 PM CST
Where
Stonewall County, Old Glory
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.130, -100.050

Postal workers at Old Glory reported pea to penny size hail that was accompanied by 50 mph wind gusts.

Thunderstorm Wind, Hockley

When
April 13, 5:36 PM CST
Where
Hockley County, 6 mi NNW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.500, -102.190

A Texas Tech University West Texas Mesonet meteorologist estimated 60 mph thunderstorm wind gusts in rural areas of southeastern Hockley County. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30469, 27816, 27817, 27818, 27819, 27820, 27821.